Alert archive / Virginia / Wind Advisories in 2017
Wind Advisory 18, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Dec 13, 2017, 11:50 PM EST for 15 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2017, 11:50 PM EST (04:50 UTC)
- Expired
- Dec 14, 2017, 12:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Baltimore/Washington
Counties Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WWUS71 KLWX 140450 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1150 PM EST Wed Dec 13 2017 MDZ501-VAZ503-504-WVZ501>503-505-506-141300- /O.NEW.KLWX.WI.Y.0018.171214T0450Z-171214T1700Z/ Extreme Western Allegany-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Western Pendleton- Eastern Pendleton- Including the cities of Frostburg, Hightown, Monterey, Bayard, Mount Storm, Petersburg, Elk Garden, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 1150 PM EST Wed Dec 13 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory, which is in effect until noon EST Thursday. * TIMING...Through Thursday morning. The strongest winds are expected between 4 am and 10 am Thursday morning. * WINDS...West overnight 20 to 35 mph with gusts around 50 mph...becoming northwest Thursday morning. * IMPACTS...Scattered tree and power line damage. Difficulty driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds around 50 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ VAZ025-026-507-508-141300- /O.NEW.KLWX.WI.Y.0018.171214T0450Z-171214T1700Z/ Augusta-Rockingham-Northern Virginia Blue Ridge- Central Virginia Blue Ridge- Including the cities of Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Big Meadows, and Wintergreen 1150 PM EST Wed Dec 13 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory, which is in effect until noon EST Thursday. * TIMING...Through Thursday morning for elevations above 2000 feet. The strongest winds are expected between 4 am and 10 am Thursday morning. * WINDS...West overnight 20 to 35 mph with gusts around 50 mph for elevations above 2000 feet...becoming northwest Thursday morning. * IMPACTS...Scattered tree and power line damage. Difficulty driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds around 50 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
2 follow-up statements
011 WWUS71 KLWX 141350 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 850 AM EST Thu Dec 14 2017 MDZ501-VAZ503-504-WVZ501>503-505-506-141700- /O.CON.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/ Extreme Western Allegany-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Western Pendleton- Eastern Pendleton- Including the cities of Frostburg, Hightown, Monterey, Bayard, Mount Storm, Petersburg, Elk Garden, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 850 AM EST Thu Dec 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * TIMING...Until Noon today. The strongest winds will occur through 10 AM. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Scattered tree and power line damage. Difficulty driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds around 50 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ VAZ025-026-507-508-141700- /O.CON.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/ Augusta-Rockingham-Northern Virginia Blue Ridge- Central Virginia Blue Ridge- Including the cities of Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Big Meadows, and Wintergreen 850 AM EST Thu Dec 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * TIMING...Through Noon today for elevations above 2000 feet. The strongest winds will occur through 10 AM. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Scattered tree and power line damage. Difficulty driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds around 50 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
704 WWUS71 KLWX 141655 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1155 AM EST Thu Dec 14 2017 MDZ501-VAZ503-504-WVZ501>503-505-506-141800- /O.EXP.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/ Extreme Western Allegany-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Western Pendleton- Eastern Pendleton- Including the cities of Frostburg, Hightown, Monterey, Bayard, Mount Storm, Petersburg, Elk Garden, Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 1155 AM EST Thu Dec 14 2017 ...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY... Winds will continue to decrease during the afternoon. $$ VAZ025-026-507-508-141800- /O.EXP.KLWX.WI.Y.0018.000000T0000Z-171214T1700Z/ Augusta-Rockingham-Northern Virginia Blue Ridge- Central Virginia Blue Ridge- Including the cities of Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Big Meadows, and Wintergreen 1155 AM EST Thu Dec 14 2017 ...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY... Winds will continue to decrease during the afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Dec 13, 9:36 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 13, 9:36 PM EST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
936 PM EST Wed Dec 13 2017
.SYNOPSIS...
An Alberta Clipper will pass nearby tonight through early
Thursday. Developing low pressure will pass off the east coast
late Friday and high pressure will return for Saturday. Low
pressure may impact the area early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Band of very light snow went through our local area here in
northern VA about an hour or two ago producing only a trace.
Snow has shifted north and east into Baltimore and northeast MD
where a few snow reports up to half inch have been received. After
06Z, all snow is expected to shift well north into Pennsylvania
with snow ending except in the upslope areas of far western MD
and eastern WV. Becoming breezy again late tonight into early
Thu and windy over the mtns where gusts could reach wind
advisory criteria.
Breezy again tomorrow with highs only in the 30s and wind gusts
up to 35 mph in the morning diminishing in the afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Weak high pressure crosses the region Thursday night into early
Friday, with partial clearing and dry conditions with lighter
winds. Trough passing aloft however will generate a surface low
off the East Coast. While the chance of this low affecting our
region remains small, with the trough crossing the region have
kept slight chance to low chance pops for snow showers over the
region. Highs will cool a bit with the passing trough, with 30s
generally expected. System heads east of the region at night,
with drying likely, except for the upslope areas, where
accumulations are likely. Lows will be below freezing once
again.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
By Saturday, the upper level pattern will begin to change, with
upper level troughing pulling away to the northeast due to
developing ridging downstream of a west coast trough. Surface
high pressure will be building into the area, although
temperatures may remain slightly below normal in continued
northwest flow. The high will begin to move to the east on
Sunday, which will allow a more southerly flow to develop with
warmer temperatures.
For the remainder of the long term, while there is moderate
model agreement on the large scale pattern, there are
considerable smaller scale differences. One shortwave trough
will be crossing late Sunday, with deeper troughing digging
toward the eastern United States in the Tuesday to Wednesday
time frame. These two time frames represent the best opportunity
for some precipitation, although with low confidence due to the
spread in timing, locations and moisture sources. With a milder
westerly flow aloft overall, temperatures should remain above
normal (even above freezing at night), so any precipitation
should be in the form of rain, except minimal chances for
upslope snow.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR conditions at present have an increasing chance of
deteriorating this evening as a brief period of snow is looking
more and more likely at the terminals near and north of DC. Cigs
and vis are likely to drop to at least MVFR at BWI/MTN/MRB, and
quite possibly doing likewise at DCA/IAD. CHO is most likely to
stay VFR. Conditions should improve after midnight and
generallye expect VFR to dominate Thursday through Friday night,
though the risk of snow showers will be elevated again on Friday
as another weak system crosses the area. Winds will relax
tonight but become reinvigorated from the northwest on
Thursday.
VFR with high pressure for Saturday and most of Sunday. A weak
weather system could bring some showers late Sunday into Monday,
but it's uncertain at this time if sub-VFR conditions would
result.
&&
.MARINE...
Gale warning has been issued for the lower waters through 17Z
Thu. Marginal gusts up to 35 kt possible. SCA elsewhere through
Thu afternoon.
We then drop back below SCA over the course of Thursday night,
but another system crossing the area could bring SCA back on
Friday.
Small Craft Advisory conditions will remain possible through
Saturday in west/northwest flow. Winds will become lighter
Saturday night into Sunday with high pressure. Southerly flow on
Sunday will become westerly on Monday as a weak system passes.
At this time, it appears winds will remain below criteria
through this period.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 AM EST Thursday for MDZ501.
VA...None.
WV...Winter Weather Advisory until 7 AM EST Thursday for WVZ501-503.
MARINE...Small Craft Advisory until midnight EST Thursday night for
ANZ531>533-537-539>541.
Small Craft Advisory until 6 PM EST Thursday for ANZ530-535-
536-538-542.
Small Craft Advisory from 6 PM Thursday to midnight EST
Thursday night for ANZ534-543.
Gale Warning until noon EST Thursday for ANZ534-543.
&&
SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...ADS
AVIATION...ADS/RCM
MARINE...ADS/RCMHazardous weather outlook, Dec 13, 9:39 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 939 PM EST Wed Dec 13 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 939 PM EST Wed Dec 13 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight There is a potential winter commuting hazard statement for the Baltimore metro area for the Thursday morning commute. A period of light accumulating snow is likely through 1 AM Thursday. The highest risk is near the Mason- Dixon Line. A gale warning has been issued for the lower Chesapeake Bay waters through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather using standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-141000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 939 PM EST Wed Dec 13 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Winter Weather Advisory is in effect for tonight for western Grant...western Mineral and western Allegany Counties. A period of accumulating snow is also possible tonight for locations further east near the Mason-Dixon Line. There is a potential winter commuting hazard statement for the Baltimore metro area for the Thursday morning commute. A period of light accumulating snow is likely through 1 AM Thursday. The highest risk is near the Mason- Dixon Line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Winter Weather Advisory continues 7 am Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather using standard operating procedures.
In the hours before
Local storm report, Dec 13, 9:45 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EST WED DEC 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM SNOW WHITEFORD 39.71N 76.35W
12/13/2017 E0.9 INCH HARFORD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1703491
DHLocal storm report, Dec 13, 9:59 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
959 PM EST WED DEC 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM SNOW 1 E BENTLEY SPRINGS 39.67N 76.65W
12/13/2017 M0.5 INCH BALTIMORE MD TRAINED SPOTTER
0940 PM SNOW NE OAKLAND 39.41N 76.90W
12/13/2017 M0.7 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1703492
EVENT NUMBER LWX1703493
DHLocal storm report, Dec 13, 10:13 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 PM EST WED DEC 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM SNOW 1 SE ELDERSBURG 39.40N 76.93W
12/13/2017 M0.5 INCH CARROLL MD COCORAHS
SNOW LIQUID RATIO OF 13 TO 1.
&&
EVENT NUMBER LWX1703495
LFRLocal storm report, Dec 13, 10:17 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 PM EST WED DEC 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 2 NW LONG GREEN 39.49N 76.54W
12/13/2017 M0.8 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1703496
LFRLocal storm report, Dec 13, 11:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 PM EST WED DEC 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM SNOW 1 NW RIDGELEY 39.65N 78.78W
12/13/2017 M2.0 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1703497
BJLSpecial weather statement, Dec 13, 11:18 PM EST, 32 minutes before
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1118 PM EST Wed Dec 13 2017 MDZ004>006-011-014-505>508-141100- Frederick MD-Carroll-Northern Baltimore-Southern Baltimore- Anne Arundel-Northwest Howard-Central and Southeast Howard- Northwest Harford-Southeast Harford- Including the cities of Frederick, Ballenger Creek, Eldersburg, Westminster, Reisterstown, Cockeysville, Baltimore, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, Lisbon, Columbia, Ellicott City, Jarrettsville, and Aberdeen 1118 PM EST Wed Dec 13 2017 ...SLIPPERY CONDITIONS WILL PERSIST OVERNIGHT ON UNTREATED SURFACES... The light snow has ended for most areas. Any leftover light snow or flurries overnight will produce little or no additional accumulation. However...temperatures remain below freezing and any locations that received snow will have slippery surfaces overnight into the morning rush for Thursday. If commuting overnight or Thursday morning, be aware of the slippery roads and sidewalks. Plan ahead by allowing for extra travel time for your commute.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:06 PM EST | Gale Warning | LWX | 15 hr | |
| Dec 14, 6:06 PM EST | Small Craft Advisory | LWX | 48 hr |
Nearby
Wind Advisories in Virginia, 2017Wind Advisories in West Virginia, 2017Wind Advisories in Maryland, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.